Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 67, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 7, 2003, 11:34 AM EDT for Kalamazoo County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 11:34 AM EDT (15:34 UTC)
- Expired
- Jul 7, 2003, 12:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 66 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 9:45 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 3.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
266 WUUS53 KGRR 071534 SVRGRR MIC077-071630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1134 AM EDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN * UNTIL 1230 PM EDT * AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF COOPER...OR ABOUT 7 MILES SOUTHWEST OF PLAINWELL...MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE: AUGUSTA... COMSTOCK...GALESBURG...OSHTEMO...PARCHMENT...RICHLAND AND SCOTTS LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4238 8570 4219 8571 4217 8537 4238 8532 $$ 93 MWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:36 AM EDT, 6 hours 58 minutes earlier.
Area forecast discussion, Jul 7, 4:36 AM EDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 436 AM EDT MON JUL 7 2003 ONCE AGAIN MAIN FOCUS IN THE SHORT TERM WAS ON PCPN POTENTIAL OVER THE NEXT 48 HOURS. SEVERE THUNDERSTORMS ARE A THREAT AGAIN THIS EVENING AND OVERNIGHT. COMPLEX PATTERN CONTINUES AS MODELS VARY ON THE HANDLING OF SHORT WAVES WHICH ARE EMBEDDED IN AN OTHERWISE ZONAL FLOW. WAVE VAPOR IMAGES REVEAL FIRST SHORT WAVE IS NOW NEAR THE THUMB AND CONTINUES TO HEAD EAST. MOST SHOWERS HAVE ALREADY EXITING THE CWA...SO WILL HAVE A DRY MORNING. ADDITIONAL SHORT WAVES ARE ALONG THE ND/CANADIAN BORDER AND WITH YET ANOTHER ALONG THE SD/NE BORDERS. HAVE GENERALLY SIDED WITH THE ETA FOR THE TIMING OF THESE FEATURES. A DRY WEDGE HAS FORMED BETWEEN THE EXITING SHORT WAVE OVER THE THUMB AND THE PAIR OF SHORT WAVES OVER THE PLAINS. CONVECTION HAS DEVELOPED OVER ERN MN/IA THIS MORNING. THIS IS IN A REGION OF STRONG UPPER DIVERGENCE AND WHERE LOW LEVEL MOISTURE IS POOLING. BELIEVE THIS CONVECTION WILL DISSIPATE BEFORE REACHING WESTERN MI AS THE UPPER DIVERGENCE HEADS NORTHEAST TOWARD THE U.P. AND THE CONVECTION MOVES AWAY FROM THE LOW LEVEL MOISTURE. MOISTURE OVER WESTERN MI WILL ALSO STAY QUITE SHALLOW TODAY SO BELIEVE THE THREAT FOR CONVECTION IS SMALL DURING THE DAYTIME. HAVE DECIDED TO CARRY ONLY A SMALL POP AND THIS SHOULD MAINLY OCCUR TOWARD EVENING AS THE PLAINS SHORT WAVE APPROACH. DAYTIME TEMPS WILL BE IMPACTED BY A FAIR AMOUNT OF CI FROM THE UPSTREAM CONVECTION. WITH MOSTLY CLEAR SKIES TEMPS MIGHT PUSH 90...BUT WITH THE HIGH CLOUDS WILL KEEP MAXES IN THE 80S. MAIN ACTIVITY SHOULD SLIDE INTO THE CWA BETWEEN 00Z AND 06Z. BY THEN THE STRONG PLAINS SHORT WAVE WILL BE MOVING ACROSS WISCONSIN AND INTO MICHIGAN. AS THE UPPER SUPPORT MOVES IN A COLD FRONT WILL ALSO BE PUSHING INTO THE CWA FROM THE NW...ADDING LOW LEVEL CONVERGENCE. ANOTHER BULLSEYE OF UPPER DIVERGENCE DEVELOPS OVER THE WESTERN GREAT LAKES IN THE RIGHT REAR QUAD OF THE JET. DAYTIME INSTABILITY SHOULD PUSH EVENING CAPES TO 2000-3000 J/KG WITH LI/S FROM -5 TO -8C. 4KM SHEAR FAVORS MULTICELLS...BUT A FEW SUPERCELLS WILL NOT BE OUT OF THE QUESTION. WITH LOW HELICITY VALUES AND FREEZING LEVELS BETWEEN 13-14K FT BELIEVE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. FORECAST SOUNDINGS SHOW MID LEVEL WINDS NEAR 50KT ALONG WITH MID LEVEL DRYING. MOVEMENT OF THE COLD FRONT WILL BE SLOW INTO TUESDAY AS THE FRONT BECOMES PARALLEL TO THE UPPER FLOW. IT APPEARS IT WILL TAKE MUCH OF TUESDAY TO EXIT THE SE CORNER OF THE CWA. AS IT DOES SO YET ANOTHER SHORT WAVE TRAVERSE IT DURING THE AFTERNOON AND EVENING. WILL NEED TO EXTEND POPS INTO TUESDAY OVER THE CENTRAL AND SOUTHERN PORTION OF THE CWA TO ACCOUNT FOR THIS SHORT WAVE. WILL ALSO HAVE POPS OVER THE FAR SOUTH TUESDAY NIGHT UNTIL THE FRONT/SHORT WAVE FINALLY CLEARS. ACROSS THE NORTH TEMPS ON TUESDAY WILL BE ABOUT 5 TO 10 DEGREES COOLER AS COLD ADVECTION SETS IN BEHIND THE FRONT. JK EXTENDED FORECAST A RIDGE WILL BE BUILDING IN THE WEST BY WEDNESDAY AND A TROUGH WILL BEGIN TO FORM IN THE EAST ENDING THE ZONAL FLOW REGIME OF THE PAST WEEK. THIS WILL HELP TO PUSH THE BOUNDARY RESPONSIBLE FOR THE RECENT WEATHER FARTHER SOUTH LEAVING WEDNESDAY DRY. A SURFACE LOW PRESSURE SYSTEM WILL MOVE BY SOUTH OF MICHIGAN LATE THURSDAY INTO FRIDAY BRINGING A SHORT PERIOD OF RAIN AND THUNDERSTORMS TO SOUTHERN PORTIONS OF THE FORECAST AREA. THE REST OF THE EXTENDED FORECAST WILL BE COOL...DRY AND PARTLY CLOUDY AS CANADIAN AIR FLOWS DOWN THE WESTERN RIDGE. WILL ONLY TWEAK THE GOING FORECAST A LITTLE AS THE CURRENT FORECAST IS ON THE MONEY. IOD .GRR...NONE.
Hazardous weather outlook, Jul 7, 10:05 AM EDT, 1 hour 29 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-081000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1005 AM EDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND SOUTH OF THE INTERSTATE 94 CORRIDOR. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT IN THIS AREA...BUT THE MAIN SEVERE WEATHER THREAT IS SOUTH OF MICHIGAN TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE STORM PREDICTION CENTER HAS PLACED FAR SOUTHERN LOWER MICHIGAN IN A SLIGHT RISK AREA FOR SEVERE STORMS ON TUESDAY. THIS WOULD INCLUDE AREAS FROM SOUTH HAVEN TO BATTLE CREEK TO JACKSON. THESE STORMS SHOULD MAINLY OCCUR IN THE AFTERNOON AND EARLY EVENING HOURS OF TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT MAY BE NECESSARY ON TUESDAY. JK MWH
In the hours before
Special weather statement, Jul 7, 9:44 AM EDT, 1 hour 50 minutes before
MIZ064>067-071>074-071800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
944 AM EDT MON JUL 7 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL
2 PM EDT THIS AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN SOUTHWEST MICHIGAN
ALLEGAN...BARRY...KALAMAZOO...VAN BUREN
IN SOUTH CENTRAL MICHIGAN
JACKSON...CALHOUN...EATON...INGHAM
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
BEACH MWHThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:10 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 20 min |
| Jul 7, 9:42 AM EDT | Special Marine Warning | GRR | 93 min | |
| Jul 7, 9:42 AM EDT | Special Marine Warning | GRR | 93 min | |
| Jul 7, 9:42 AM EDT | Special Marine Warning | GRR | 93 min | |
| Jul 7, 9:42 AM EDT | Special Marine Warning | GRR | 93 min | |
| Jul 7, 10:45 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 45 min |
| Jul 7, 11:05 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 55 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.